Wednesday, April 08, 2009

When meds make you fat, part 2

I don't know how I missed it, but this week's New York Times "Well" column covers the same territory as my last post.

Head on over there, if you haven't already, and add your comments to the mix. You'll find a few that make you want to bang your head, but more that are genuinely confused and curious. They could use your expertise. :)


JS said...

I think it's pretty ridiculous that someone who gained 14 pounds, and lost 6 of that, is the essayist on how medication can make you "fat".

I mean, what the hey? Going from size 8 to size 10 isn't getting "fat"--I understand that everyone has their own preferred weight, and I sympathize with the person who experiences a 10% weight gain and all, but gosh, many people gain 50% and more of their body weight on medications and have serious issues as a result.

The NYT is so ridiculous in that regard. I remember their article about the "fat runner" who was a size 10 or something.

They wouldn't do that with anything else--they wouldn't have someone write a personal essay about the devastation of the California wildfires if all that had happened to them was that their summerhouse had burned down.

But when it comes to weight and body issues, they pathologize the normal/average body like whoa.

littlem said...

Does anyone else sometimes think that Tara Parker-Pope's endless stream of body-image and weight-related articles is one long obsessive self-projection because her face happens to be *gasp* round (in New York City) -- and she just happens to have lucked out that most of the country is as obsessed with the topic as she is?

Or am I just grumpy today/

Rachel said...

What makes me want to bang my head against the wall is that the writer was freaking out so much about 14 pounds. Seriously. When I began reading it, I thought she was talking about at least a 50 pound weight gain.

Harriet said...

Glad to hear my reaction is not anomalous. While I too respect each person's feelings about her body, this hardly qualifies as an example of meds making you fat. Some of the stories in the comments were much more vivid examples of the kinds of choices people have to make--and the reasons why we feel we have to make them in this culture.

Anonymous said...

I think the woman in the article is probably representative of many people who experience medication-related weight gain or other body changes/side effects. People who have/have had/have loved ones ... with eating disorder are so sensitized to size issues that we might be inclined to jump all over any and all culturally-expressed body angst. I think the woman in the article had a valid and common reaction ... and I don't think it was distorted. 14 pounds on a person is a lot. If someone with anorexia lost 14 pounds, it would be a lot. Changes in body are yet one more thing to deal with for patients who already must cope with a lack of control/loss of normalcy with one or more part of their body or body system. Not everything goes to media-culture body-image disortion. I think ya'll are over-reacting.

littlem said...

"I think ya'll are over-reacting."

Way to derail your otherwise thoughtful commentary, Anon, by being so dismissive of everyone else's feelings in their responses.

(And the proper vernacular of the pronoun for which you were searching is "y'all".)

Harriet said...

What bugs me isn't the woman who gained 14 pounds and was freaking out; I agree that her perception is valid and I empathize with her.

What bugs the crap out of me is that her story is considered a representative one for this issue. It's the moral equivalent of, I don't know, 60 years ago having a very light-skinned African-American woman talking about prejudice against blacks; having a dark-skinned woman would have been considered unacceptable in the 1940s.

Same holds true for this situation. The fact that this story is considered representative tells more about the culture's attitudes toward weight and eating than it does about this woman. And what it tells us is that people can empathize with you if you're only a little fat. I wonder what the response would have been to someone who'd gained 50 or 75 pounds on meds (as is fairly common).

jaed said...

What bugs me worse is tha part where she talks about her pre-medication self, about how she learned (eventually!) to "accept" being a size eight. Eight! Was something that had to be "accepted" with difficulty!

Then I read on and thought, well, no wonder she was so thrown by a gain of 14 pounds if she thinks a size eight is borderline unacceptable body size. If you start out in that mindset, I can see where even a relatively small weight gain could be very traumatic in terms of your appearance.

The distressing thing is that I don't think she's that atypical in this regard. There must be many women out there who think of a size eight as quite large, and a fourteen-pound weight gain (a size ten - maybe even a twelve!) as a body out of control and ballooning out of shape.